Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Huntsville, AL

March 28, 2021Colbert County, Alabama

NWS Huntsville, AL issued this special weather statement at Mar 28, 2021, 2:39 AM CDT for Colbert County, Alabama. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2021, 2:39 AM CDT (07:39 UTC)
Expired
Mar 28, 2021, 3:30 AM CDT
In force
51 min
Issued by
NWS Huntsville, AL

County Colbert County, AL

The radar

The Columbus AFB radar (KGWX), 97 km from the middle of the area, began a volume at 07:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 7.7 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2021-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 894 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2021-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
894 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1261 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.7
Supercell composite
8.7

Open this sounding in Storm Lab

The text

As transmitted.

797 
WWUS84 KHUN 280739
SPSHUN

Special Weather Statement
National Weather Service Huntsville AL
239 AM CDT Sun Mar 28 2021
 
ALZ001>004-280830-
Lawrence AL-Lauderdale AL-Franklin AL-Colbert AL-
239 AM CDT Sun Mar 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAUDERDALE...
COLBERT...NORTHERN FRANKLIN AND WEST CENTRAL LAWRENCE COUNTIES UNTIL
330 AM CDT...

At 239 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Cherokee, or 13 miles east of Tishomingo State Park,
moving east at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Florence, Muscle Shoals, Russellville, Sheffield, Tuscumbia,
Cherokee, Littleville, Leighton, St. Florian and Malone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3475 8811 3488 8758 3456 8742 3449 8815
TIME...MOT...LOC 0739Z 258DEG 31KT 3462 8796 

$$

GH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this special weather statement went out at Mar 28, 1:52 AM CDT, 47 minutes earlier.

Area forecast discussion, Mar 28, 1:52 AM CDT, 47 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
152 AM CDT Sun Mar 28 2021

.NEAR TERM...(Today)
Issued at 152 AM CDT Sun Mar 28 2021

Ongoing QLCS will be exiting our southeast counties just after 12Z.
Much cooler and drier air will filter into the region today with
temperatures only recovering into the lower to middle 60s this
afternoon after dropping into the 50s this morning. Gusty northwest
winds are expected, with gusts over 20kt at times.

.SHORT TERM...(Tonight through Tuesday)
Issued at 152 AM CDT Sun Mar 28 2021

As high pressure drops into eastern TN tonight, winds will diminish
and good radiational cooling is expected. Lows will dip into the
upper 30s, and possibly down to 35-36 degrees in a few spots. The
risk of frost is a bit uncertain with only a brief period of
temperatures at this level. The day shift may need to add patchy
frost in if winds and temperatures are able to drop quicker this
evening. Highs on Tuesday should recover nicely into the middle 60s.
Will continue to carry a low chance of -SHRA Tuesday afternoon as the
sheared trough axis tracks east along the Gulf Coast and then into
SC, and a secondary trough axis advances northeast into the TN
Valley.

.LONG TERM...(Tuesday night through Saturday)
Issued at 152 AM CDT Sun Mar 28 2021

The larger scale trough dropping through the upper Midwest into the
central Plains will bring a stronger cold front southeast with it.
Larger scale warm and moist advection develops in advance of this
system Tuesday night into Wednesday, with showers and a few
thunderstorms expanding. The cold front will drop southeast through
the area Wednesday afternoon. The return of deeper moisture and
instability ahead of the front looks limited to modest this far
north/northeast, so not as concerned about severe weather at this
point. But will need to monitor this trend closely as deep layer bulk
shear will be sufficient.

Then the main story will be the unseasonably cooler temperatures
moving into the region. Frost and possibly freezing temperatures will
be possible Thursday through Saturday mornings. The coldest morning
looks to be Friday when a freeze is quite possible. Highs Thursday
will only be in the lower 50s (upper 40s higher plateau areas). On
Friday, highs will only be in the upper 50s to around 60.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1147 PM CDT Sat Mar 27 2021

A line of strong to severe +TS will move rapidly east through north
AL and southern middle TN. LLWS will occur ahead of the line. Widespread
winds of 30-40kt are expected with the gust front along with
temporary IFR conditions due to reduced visibility. Gusts over 50kt
are possible with the severe thunderstorms and a Tornado Watch is in
effect until 11Z. Behind the line and cold front, winds will shift
to the northwest with ceilings improving to VFR by 13-14Z.
Scattering and then clearing should take place by late morning or in
the afternoon hours.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch through this evening for ALZ001>007-009.

TN...Flash Flood Watch through this evening for TNZ076-096-097.

&&

NEAR TERM...17
SHORT TERM...17
LONG TERM...17
AVIATION...17

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Mar 27, 12:59 PM CDT, 13 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
1259 PM CDT Sat Mar 27 2021

ALZ001>007-009-TNZ076-096-097-281200-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Jackson-Moore-Lincoln-Franklin TN-
1259 PM CDT Sat Mar 27 2021

...FLASH FLOOD WATCH IN EFFECT FROM THROUGH 7 PM SUNDAY EVENING...

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms will become more numerous this afternoon,
especially across southern middle Tennessee and far north Alabama.
Large hail, perhaps a few tornadoes, and damaging wind will be
possible, along with locally excessive rainfall.

Tonight, a line of strong to severe thunderstorms is likely to move
through from northwest to southeast across the area. Damaging winds,
large hail, and possibly tornadoes are the expected severe weather
hazards. Also, locally excessive rainfall may result in flash
flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

The line of strong to severe thunderstorms will exit during the
morning hours. The threat of excessive rainfall and flash flooding
will diminish during the afternoon.

A chance of thunderstorms exists again Tuesday night into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
possible, especially tonight into early Sunday morning.

ALZ008-010-016-281200-
Marshall-DeKalb-Cullman-
1259 PM CDT Sat Mar 27 2021

This Hazardous Weather Outlook is for north central Alabama and
northeast Alabama.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms will become more numerous this afternoon,
especially across southern middle Tennessee and far north Alabama.
Large hail, damaging winds, and perhaps a few tornadoes will be
possible.

Tonight, a line of strong to severe thunderstorms is likely to move
from northwest to southeast across the area. Damaging winds, large
hail, and possibly tornadoes are the expected severe weather hazards.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

The line of strong to severe thunderstorms will exit during the
morning hours. A chance of thunderstorms exists again Tuesday night
into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
possible, especially tonight into early Sunday morning.

20

In the hours before

Special weather statement, Mar 28, 1:13 AM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Huntsville AL
113 AM CDT Sun Mar 28 2021

ALZ001-002-280700-
Lauderdale AL-Colbert AL-
113 AM CDT Sun Mar 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR LAUDERDALE AND NORTHWESTERN
COLBERT COUNTIES UNTIL 200 AM CDT...

At 113 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southeast of Collinwood to near Midway.
Movement was east at 55 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Florence, Killen, Cherokee, Lexington, St. Florian,
Underwood-Petersville, Waterloo, Green Hill, Riverton and Wright.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3501 8820 3500 8728 3481 8763 3474 8812
      3489 8810 3492 8816
TIME...MOT...LOC 0613Z 258DEG 48KT 3509 8763 3474 8816

GH
Special weather statement, Mar 28, 2:18 AM CDT, 21 minutes before
Special Weather Statement
National Weather Service Huntsville AL
218 AM CDT Sun Mar 28 2021

TNZ076-096-097-280800-
Franklin TN-Moore TN-Lincoln TN-
218 AM CDT Sun Mar 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR MOORE...LINCOLN AND NORTHWESTERN
FRANKLIN COUNTIES UNTIL 300 AM CDT...

At 218 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Shelbyville to 9 miles north of Ardmore.
Movement was east at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Fayetteville, Lynchburg, Estill Springs, Petersburg, Tims Ford Lake,
Howell, Hurdlow, Mimosa, Smithland and Coldwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3539 8628 3538 8625 3537 8627 3534 8624
      3533 8620 3536 8616 3535 8608 3512 8630
      3507 8683 3524 8683 3526 8680 3525 8675
      3531 8668 3533 8660 3537 8659 3536 8649
      3532 8642 3535 8641 3536 8633 3541 8626
TIME...MOT...LOC 0718Z 263DEG 40KT 3547 8653 3512 8689

GH
Special weather statement, Mar 28, 2:39 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Huntsville AL
239 AM CDT Sun Mar 28 2021

ALZ001>004-280830-
Lawrence AL-Lauderdale AL-Franklin AL-Colbert AL-
239 AM CDT Sun Mar 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAUDERDALE...
COLBERT...NORTHERN FRANKLIN AND WEST CENTRAL LAWRENCE COUNTIES UNTIL
330 AM CDT...

At 239 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Cherokee, or 13 miles east of Tishomingo State Park,
moving east at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Florence, Muscle Shoals, Russellville, Sheffield, Tuscumbia,
Cherokee, Littleville, Leighton, St. Florian and Malone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3475 8811 3488 8758 3456 8742 3449 8815
TIME...MOT...LOC 0739Z 258DEG 31KT 3462 8796

GH

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 12:31 AM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale44 min
Mar 28, 1:13 AM CDTSpecial Weather StatementHUNLauderdale47 min
Mar 28, 1:52 AM CDTFlash Flood WarningHUNLauderdale3 hr
Mar 28, 2:45 AM CDTSpecial Weather StatementHUNFranklin45 min
Mar 28, 3:09 AM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lawrence36 min
Mar 28, 3:34 AM CDTSevere Thunderstorm WarningHUNLawrence, Limestone, Morgan26 min
Mar 28, 3:58 AM CDTSevere Thunderstorm WarningHUNJackson, Limestone, Madison, Morgan47 min
Mar 28, 4:26 AM CDTSevere Thunderstorm WarningHUNJackson34 min
Mar 28, 4:46 AM CDTSevere Thunderstorm WarningHUNJackson, Limestone, Madison, Morgan44 min
Mar 28, 5:02 AM CDTSevere Thunderstorm WarningHUNCullman28 min
Mar 28, 5:21 AM CDTSevere Thunderstorm WarningHUNJackson24 min
Mar 28, 5:30 AM CDTSevere Thunderstorm WarningHUNCullman30 min
Mar 28, 5:41 AM CDTAreal Flood WarningHUNMadison3 hr
Mar 28, 5:57 AM CDTSevere Thunderstorm WarningHUNDeKalb, Marshall33 min
Mar 28, 6:26 AM CDTSpecial Weather StatementHUNDeKalb34 min
Mar 27, 7:47 PM CDTSpecial Weather StatementHUNFranklin28 min
Mar 28, 2:18 AM CDTSpecial Weather StatementHUNLincoln, Moore42 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.